The Ramanujan Journal

, Volume 39, Issue 3, pp 497–531 | Cite as

Coefficients of multiplication formulas for classical orthogonal polynomials

  • D. D. Tcheutia
  • M. Foupouagnigni
  • W. KoepfEmail author
  • P. Njionou Sadjang


In this paper using both analytic and algorithmic approaches, we derive the coefficients \(D_m(n,a)\) of the multiplication formula
$$\begin{aligned} p_n(ax)=\sum _{m=0}^nD_m(n,a)p_m(x) \end{aligned}$$
or the translation formula
$$\begin{aligned} p_n(x+a)=\sum _{m=0}^nD_m(n,a)p_m(x), \end{aligned}$$
where \(\{p_n\}_{n\ge 0}\) is an orthogonal polynomial set, including the classical continuous orthogonal polynomials, the classical discrete orthogonal polynomials, the \(q\)-classical orthogonal polynomials, as well as the classical orthogonal polynomials on a quadratic lattice and a \(q\)-quadratic lattice. We give a representation of the coefficients \(D_m(n,a)\) as a single, double or triple sum whereas in many cases we get simple representations.


Orthogonal polynomials Hypergeometric representation  \(q\)-Hypergeometric representation Inversion coefficients  Multiplication coefficients Translation coefficients 

Mathematics Subject Classification

33C45 33D45 33D15 33F10 68W30 



We would like to thank the three anonymous referees of this paper for very carefully reading the manuscript, and also for their valuable comments and suggestions which improved the paper significantly.


  1. 1.
    Álvarez-Nodarse, R., Yáñez, R.J., Dehesa, J.S.: Modified Clebsch–Gordan-type expansions for products of discrete hypergeometric polynomials. J. Comput. Appl. Math. 89, 171–197 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Area, I., Godoy, E., Ronveaux, A., Zarzo, A.: Inversion problems in the \(q\)-Hahn tableau. J. Symb. Comput. 28, 767–776 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Area, I., Godoy, E., Ronveaux, A., Zarzo, A.: Solving connection and linearization problems within the Askey scheme and its \(q\)-analogue via inversion formulas. J. Comput. Appl. Math. 136, 152–162 (2001)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Area, I., Godoy, E., Ronveaux, A., Zarzo, A.: Classical discrete orthogonal polynomials, Lah numbers, and involutory matrices. Appl. Math. Lett. 16, 383–387 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Askey, R.: Orthogonal Polynomials and Special Functions. CBMS Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (1975)CrossRefzbMATHGoogle Scholar
  6. 6.
    Askey, R., Wilson, J.A.: Some Basic Hypergeometric Orthogonal Polynomials that Generalize Jacobi Polynomials. Memoirs of the American Mathematical Society, Providence (1985)zbMATHGoogle Scholar
  7. 7.
    Boole, G.: A Treatise on the Calculus of Finite Differences, 3rd edn. MacMillan and Company, London (1880)zbMATHGoogle Scholar
  8. 8.
    Chaggara, H., Koepf, W.: Duplication coefficients via generating functions. Complex Var. Elliptic Equ. 52, 537–549 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cooper, S.: The Askey–Wilson operator and the \({{}_{6}}{{\phi }_{5}}\) summation formula. Preprint (2012)Google Scholar
  10. 10.
    Doha, E.H., Ahmed, H.M.: Recurrences and explicit formulae for the expansion and connection coefficients in series of Bessel polynomials. J. Phys. A 37, 8045–8063 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Foupouagnigni, M.: On difference equations for orthogonal polynomials on non-uniform lattices. J. Differ. Equ. Appl. 14, 127–174 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Foupouagnigni, M., Koepf, W., Tcheutia, D.D., Sadjang, P.N.: Representations of \(q\)-orthogonal polynomials. J. Symb. Comput. 47, 1347–1371 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Foupouagnigni, M., Koepf, W., Tcheutia, D.D.: Connection and linearization coefficients of the Askey–Wilson polynomials. J. Symb. Comput. 53, 96–118 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gasper, G.: Projection formulas for orthogonal polynomials of a discrete variable. J. Math. Anal. Appl. 45, 176–198 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gasper, G., Rahman, M.: Basic Hypergeometric Series. Encyclopedia of Mathematics and Its Applications. Cambridge University Press, Cambridge (1990)zbMATHGoogle Scholar
  16. 16.
    Godoy, E., Ronveaux, A., Zarzo, A., Area, I.: Minimal recurrence relations for connection coefficients between classical orthogonal polynomials: continuous case. J. Comput. Appl. Math. 84, 257–275 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ismail, M.E.H.: The Askey–Wilson operator and summation theorems. Contemp. Math. 190, 171–178 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable. Encyclopedia of Mathematics and Its Applications. Cambridge University Press, Cambridge (2005)CrossRefzbMATHGoogle Scholar
  19. 19.
    Ismail, M.E.H., Stanton, D.: Application of \(q-\)Taylor theorems. J. Comput. Appl. Math. 153, 259–272 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Ismail, M.E.H., Stanton, D.: Some combinatorial and analytical identities. Ann. Comb. 16, 755–771 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Koekoek, R., Lesky, P.A., Swarttouw, R.F.: Hypergeometric Orthogonal Polynomials and Their \(q\)-Analogues. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  22. 22.
    Koepf, W.: Hypergeometric Summation: An Algorithmic Approach to Summation and Special Function Identities, 2nd edn. Springer, London (2014)zbMATHGoogle Scholar
  23. 23.
    Koepf, W., Schmersau, D.: Representations of orthogonal polynomials. J. Comput. Appl. Math. 90, 57–94 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lewanowicz, S.: The hypergeometric functions approach to the connection problem for the classical orthogonal polynomials. Technical Report, Institute of Computer Science, University of Wrocław (2003)Google Scholar
  25. 25.
    Nikiforov, A.F., Uvarov, V.B.: Special Functions of Mathematical Physics. Birkhäuser, Basel (1988)CrossRefzbMATHGoogle Scholar
  26. 26.
    Petkovšek, M., Wilf, H., Zeilberger, D.: A = B. AK Peters, Wellesley (1996)zbMATHGoogle Scholar
  27. 27.
    Rainville, E.D.: Special Functions. Macmillan Company, New York (1960)zbMATHGoogle Scholar
  28. 28.
    Riese, A.: qMultisum—a package for proving \(q\)-hypergeometric multiple summation identities. J. Symb. Comput. 35, 349–376 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ronveaux, A., Belmehdi, S., Godoy, E., Zarzo, A.: Recurrence relation approach for connection coefficients. Applications to classical discrete orthogonal polynomials. In: Levi, D., Vinet, L., Winternitz, P. (eds.), Proceedings of the International Workshop on Symmetries and Integrability of Difference Equations, CRM Proceedings and Lecture Notes Series, vol. 9, pp. 321–337 (1996)Google Scholar
  30. 30.
    Sadjang, P.N.: Moments of classical orthogonal polynomials. Phd Dissertation, Universität Kassel (2013)Google Scholar
  31. 31.
    Sánchez-Ruiz, J., Dehesa, J.S.: Expansions in series of orthogonal hypergeometric polynomials. J. Comput. Appl. Math. 89, 155–170 (1997)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Sprenger, T.: Algorithmen für \(q\)-holonome Funktionen und \(q\)-hypergeometrische Reihen. Ph.D. Dissertation, Universität Kassel (2009)Google Scholar
  33. 33.
    Strain, J.: A fast laplace transform based on Laguerre functions. Math. Comput. 58, 275–283 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Szegő, G.: Orthogonal Polynomials, 4th edn. American Mathematical Society, Colloquium Publications, Providence (1975)zbMATHGoogle Scholar
  35. 35.
    Talman, J.D.: Some properties of three-dimensional harmonic oscillator wave functions. Nuclear Phys. A 141, 273–288 (1970)CrossRefGoogle Scholar
  36. 36.
    Tcheutia, D.D.: On connection, linearization and duplication coefficients of classical orthogonal polynomials. Ph.D. Dissertation, Universität Kassel (2014)Google Scholar
  37. 37.
    van Hoeij, M.: Finite singularities and hypergeometric solutions of linear recurrence equations. J. Pure Appl. Algebra 139, 109–131 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Zarzo, A., Area, I., Godoy, E., Ronveaux, A.: Results for some inversion problems for classical continuous and discrete orthogonal polynomials. J. Phys. A 30, 35–40 (1997)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • D. D. Tcheutia
    • 1
    • 2
  • M. Foupouagnigni
    • 1
    • 2
  • W. Koepf
    • 3
    Email author
  • P. Njionou Sadjang
    • 1
    • 2
  1. 1.Department of Mathematics, Higher Teachers’ Training CollegeUniversity of Yaounde IYaoundéCameroon
  2. 2.African Institute for Mathematical SciencesLimbéCameroon
  3. 3.Institute of MathematicsUniversity of KasselKasselGermany

Personalised recommendations